Report Summary

Title: Healthcare Inspection – Unexpected Death of a Patient During Treatment with Multiple Medications, Tomah VA Medical Center, Tomah, WI
Report Number: 15-02131-471 Download
Report
Issue Date: 8/6/2015
City/State: Tomah, WI
Baltimore, MD
VA Office: Veterans Health Administration (VHA)
Report Author: Office of Healthcare Inspections
Report Type: Healthcare Inspection
Release Type: Unrestricted
Summary:

The OIG conducted an inspection at the request of Senator Tammy Baldwin and Senator Ron Johnson to assess the merit of an allegation made by a father after his son died unexpectedly during the course of treatment for mental health (MH) problems at the Tomah VA Medical Center (facility), Tomah, WI. The father alleged that his son (patient) died from an overdose of medications administered at the facility.

The medical examiner concluded that the patient’s cause of death was mixed drug toxicity. We enlisted the services of a non-VA forensic toxicologist to serve as a consultant and subject matter expert. The consultant agreed with the medical examiner’s conclusion.

We determined the patient died in the facility and that he was prescribed medications with potential for respiratory depression. Among the medications the patient received, the additive respiratory depressant effects of buprenorphine and its metabolite norbuprenorphine, along with diazepam and its metabolites, were the plausible mechanism of action for a fatal outcome. These drugs were prescribed by the treating psychiatrists at the facility. However, the consultant forensic toxicologist noted the following, “the possibility that the decedent received additional drug (Suboxone® [buprenorphine/naloxone]) in some form or fashion, cannot be excluded.”

We found deficiencies in the informed consent process and cardiopulmonary resuscitation (CPR) efforts. We did not find evidence of written informed consent for buprenorphine treatment. Both psychiatrists involved in the ordering of buprenorphine acknowledged they did not discuss the risks inherent in off-label use of the drug with the patient.

Cardiopulmonary resuscitation deficiencies included role confusion as well as delays in initiating CPR, calling for medical emergency assistance, and applying defibrillator pads to determine cardiac rhythm for possible intervention. Further, certain medications used in emergency situations to reverse effects of possible drug overdose were not available on the unit.

We made four recommendations.